Inventiones mathematicae

, Volume 172, Issue 3, pp 657–682 | Cite as

Families of canonically polarized varieties over surfaces

Article

Abstract

Shafarevich’s hyperbolicity conjecture asserts that a family of curves over a quasi-projective 1-dimensional base is isotrivial unless the logarithmic Kodaira dimension of the base is positive. More generally it has been conjectured by Viehweg that the base of a smooth family of canonically polarized varieties is of log general type if the family is of maximal variation. In this paper, we relate the variation of a family to the logarithmic Kodaira dimension of the base and give an affirmative answer to Viehweg’s conjecture for families parametrized by surfaces.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Arakelov, S.J.: Families of algebraic curves with fixed degeneracies. Izv. Akad. Nauk SSSR, Ser. Mat. 35, 1269–1293 (1971)MathSciNetMATHGoogle Scholar
  2. 2.
    Deligne, P.: Équations différentielles à points singuliers réguliers. Lect. Notes Math., vol. 163. Springer, Berlin (1970)MATHGoogle Scholar
  3. 3.
    Esnault, H., Viehweg, E.: Lectures on Vanishing Theorems. DMV Seminar, vol. 20. Birkhäuser, Basel (1992)MATHGoogle Scholar
  4. 4.
    Flenner, H.: Restrictions of semistable bundles on projective varieties. Comment. Math. Helv. 59(4), 635–650 (1984)CrossRefMathSciNetMATHGoogle Scholar
  5. 5.
    Hartshorne, R.: Algebraic Geometry. Grad. Texts Math., vol. 52. Springer, New York (1977)MATHGoogle Scholar
  6. 6.
    Huybrechts, D., Lehn, M.: The Geometry of Moduli Spaces of Sheaves. Aspects Math., E31. Friedr. Vieweg & Sohn, Braunschweig (1997)Google Scholar
  7. 7.
    Kebekus, S., Solá Conde, L., Toma, M.: Rationally connected foliations after Bogomolov and McQuillan. Preprint (2005). math.AG/0505222. J. Alg. Geom. (to appear)Google Scholar
  8. 8.
    Keel, S., McKernan, J.: Rational curves on quasi-projective surfaces. Mem. Am. Math. Soc. 140(669), viii+153 (1999)Google Scholar
  9. 9.
    Kollár, J.: Rational Curves on Algebraic Varieties. Ergeb. Math. Grenzgeb., 3. Folge, vol. 32. Springer, Berlin (1996)Google Scholar
  10. 10.
    Kollár, J., Mori, S.: Birational Geometry of Algebraic Varieties. Camb. Tracts Math., vol. 134. Cambridge University Press, Cambridge (1998). With the collaboration of C.H. Clemens and A. Corti, Translated from the 1998 Japanese originalMATHGoogle Scholar
  11. 11.
    Kovács, S.J.: Smooth families over rational and elliptic curves. J. Algebr. Geom. 5(2), 369–385 (1996). Erratum: J. Algebr. Geom. 6(2), 391 (1997)MATHGoogle Scholar
  12. 12.
    Kovács, S.J.: Families over a base with a birationally nef tangent bundle. Math. Ann. 308(2), 347–359 (1997)CrossRefMathSciNetMATHGoogle Scholar
  13. 13.
    Kovács, S.J.: Algebraic hyperbolicity of fine moduli spaces. J. Algebr. Geom. 9(1), 165–174 (2000)MATHGoogle Scholar
  14. 14.
    Kovács, S.J.: Logarithmic vanishing theorems and Arakelov–Parshin boundedness for singular varieties. Compos. Math. 131(3), 291–317 (2002)CrossRefMATHGoogle Scholar
  15. 15.
    Kovács, S.J.: Families of varieties of general type: the Shafarevich conjecture and related problems. In: Higher Dimensional Varieties and Rational Points (Budapest, 2001). Bolyai Soc. Math. Stud., vol. 12, pp. 133–167. Springer, Berlin (2003)Google Scholar
  16. 16.
    Miyaoka, Y.: Deformations of a morphism along a foliation and applications. In: Algebraic Geometry, Bowdoin, 1985 (Brunswick, Maine, 1985). Proc. Sympos. Pure Math., vol. 46, pp. 245–268. Am. Math. Soc., Providence, RI (1987)Google Scholar
  17. 17.
    Parshin, A.N.: Algebraic curves over function fields. I. Izv. Akad. Nauk SSSR, Ser. Mat. 32, 1191–1219 (1968)MathSciNetMATHGoogle Scholar
  18. 18.
    Shafarevich, I.R.: Algebraic number fields. In: Proc. Internat. Congr. Mathematicians (Stockholm, 1962), pp. 163–176. Inst. Mittag-Leffler, Djursholm (1963). English translation: Am. Math. Soc. Transl. (2) 31, 25–39 (1963)Google Scholar
  19. 19.
    Viehweg, E.: Positivity of direct image sheaves and applications to families of higher dimensional manifolds. In: School on Vanishing Theorems and Effective Results in Algebraic Geometry (Trieste, 2000). ICTP Lect. Notes, vol. 6, pp. 249–284. Abdus Salam Int. Cent. Theoret. Phys., Trieste (2001). Available on the ICTP web site at http://www.ictp.trieste.it/∼pub_off/servicesGoogle Scholar
  20. 20.
    Viehweg, E., Zuo, K.: On the isotriviality of families of projective manifolds over curves. J. Algebr. Geom. 10(4), 781–799 (2001)MathSciNetMATHGoogle Scholar
  21. 21.
    Viehweg, E., Zuo, K.: Base spaces of non-isotrivial families of smooth minimal models. In: Complex Geometry (Göttingen, 2000), pp. 279–328. Springer, Berlin (2002)Google Scholar

Copyright information

© Springer-Verlag 2008

Authors and Affiliations

  1. 1.Mathematisches InstitutUniversität zu KölnKölnGermany
  2. 2.Department of MathematicsUniversity of WashingtonSeattleUSA

Personalised recommendations